The listing for your vacation rental said it was the perfect place to have fun for the whole family. When you get there, you find brightly colored candy-looking objects in a plastic bag in one of the cabinets. Your child asks if they can have one, but you aren’t sure what they are or where they came from. You tell your child, “Not right now.” You gave the excuse that they would ruin their dinner. As you closely examine them, they don’t look like any candy you or your child have eaten. Your teen looks over your shoulder and says, “They look like fentanyl.” He claims he has never had them before but has seen kids at school with them.
In the United States, opioids like fentanyl are the most common substances that lead to child fatalities. In 2020, 13 children died from poisoning-related causes in Tennessee. That represented 2% of all childhood deaths in Tennessee during that year. 52% of all child-related poisonings are unintentional in the United States.
Keeping yourself and your children safe from accidental poisonings related to fentanyl is important. At ReVIDA® Recovery located in Tennessee, we understand the importance of a safe and healthy community that keeps your children safe.
Table of Contents
Absorbing Fentanyl Through The Skin Is Not Likely
You can identify fentanyl as a pill, powder, or liquid. It is typically clear as a liquid, while as a pill, it is white or blue. Fentanyl, in its powder form, is brown or white. However, without the help of test strips, it is impossible to know if the substance you interact with is fentanyl. Even if the test strips read negative, it could be a false negative.
While it is not likely for fentanyl to be absorbed through the skin, it can be absorbed in other areas of your body. These include your eyes and nose, which makes washing your hands after exposure to fentanyl important. You can also come into accidental contact with fentanyl through inhalation, ingestion, and needles.
The Dangers of Being Exposed To Fentanyl
If you are exposed to fentanyl, you could experience the following symptoms:
- long-term memory loss
You could also experience more severe consequences depending on various circumstances, such as the amount you were exposed to. These include coma, overdose, and death. The Tennessee Mental Health and Substance Abuse Services recommends what to do if you encounter fentanyl to keep yourself safe:
- don’t use the restroom, eat, or drink
- don’t touch your mouth, nose, or eyes
- don’t open packages
- don’t allow fentanyl to become airborne
- don’t use hand sanitizer. Wash hands with soap and water
You should wear gloves, dust masks, water-resistant coveralls, and safety goggles when handling fentanyl.
Inhaling Fentanyl Can Cause An Overdose
If you have been exposed to fentanyl through inhalation, know that amounts as small as a few grains of rice can cause an overdose. There are signs of a fentanyl overdose that you need to be aware of. These include:
- blue lips
- falling asleep
- body going limp
- cold skin
Can Accidental Exposure To Fentanyl Cause Side Effects?
Accidental exposure to fentanyl can cause side effects. These side effects can include sedation, confusion, slow breathing, and overdose. Exposure to small amounts of fentanyl can be life-threatening, and it can be difficult to know if the substance you are handling is fentanyl or something else, such as heroin or Xanax. You should not touch anything that might be fentanyl without protective equipment and always assume it’s unsafe until you clarify what it is. If you have been exposed to fentanyl, seek medical attention immediately.
In this video from the Drug Enforcement Administration (DEA), two police officers from New Jersey discuss their experience with fentanyl exposure because they decided to close a bag they had found. Closing the bag caused small amounts of fentanyl to escape and be inhaled by the officers. People around them described them as pale and without color. They couldn’t breathe and felt disoriented, as if their mind was exaggerating everything. These officers had no intention of using fentanyl, but they had been exposed because they hadn’t been aware of their surroundings. Luckily, they received proper medical attention and didn’t have lasting damage.
What To Do If A Child Is Exposed To Fentanyl
Children being accidentally exposed to medication is the leading cause of childhood poisoning, according to the U.S. Food and Drug Administration (FDA). If a child has been exposed to fentanyl in any way, seek emergency help immediately by calling 911.
Children can overdose on fentanyl by sticking patches on their skin or putting them in their mouths. The FDA urges those who use fentanyl in any way to store it in lock boxes out of children’s reach. They also urge you to keep track of fentanyl patches throughout the day to ensure they do not fall off and become within reach of children.
When you finish your fentanyl patch, they recommend folding them in half and flushing them down the toilet. The FDA has placed them on a list of medicines to flush because they are potentially fatal if consumed by someone they weren’t intended for. Children and pets can find them in a trashcan, exposing them to the substance.
If a child has come into contact with fentanyl, the FDA says that Narcan® (naloxone) can be given to children and anyone exposed to fentanyl. Narcan® (naloxone) is a drug that can reverse the effects of fentanyl.
The Symptoms to Look For if You’re Exposed to Fentanyl
If you or someone you love has recently inhaled fentanyl, here are some dangers of fentanyl to be aware of:
- itchy skin
- difficulty concentrating
If you suspect someone you love has unintentionally inhaled fentanyl, some signs to look for when it comes to overdose include:
- cognitive impairment
- slow breathing
In Tennessee, under the Good Samaritan law, you are protected from being sued if you provide life-saving care to someone in need. If you notice someone around you has been exposed to fentanyl and overdosed, you can provide them with medical care, such as administering Narcan® (naloxone). You cannot face legal troubles for trying to save a person’s life with good intentions.
Recovery from a fentanyl addiction is possible, and your loved one is not alone. There are signs of a fentanyl addiction you can look out for. These include cravings, failed attempts to stop, and spending most of your time focusing on fentanyl. Remember that fentanyl addiction treatment is possible, and while fentanyl withdrawals are scary, they are also necessary to achieve your recovery.
At ReVIDA® Recovery located in Tennessee, we provide outpatient individual and group therapy. You will be able to live your life while also receiving treatment. We know that you are an individual and not a number. Call us today at 423-631-0432 if you’re ready to reclaim your life.
What are the symptoms of accidental fentanyl exposure?
The symptoms of accidental fentanyl exposure include drowsiness, dizziness, vomiting, confusion, itchy skin, slow breathing, coking, and cognitive impairment. If you or someone around you is experiencing any of these symptoms after a suspected accidental exposure to fentanyl, seek medical attention immediately.
How do you deal with fentanyl exposure?
If you suspect that you or someone around you might have been exposed to fentanyl, seek medical attention and administer naloxone immediately, especially if they are experiencing symptoms of an overdose. When dealing with any substance, always assume it could be fentanyl and wear proper protective equipment such as masks, gloves, coveralls, and goggles. After you have handled the substance, always wash your hands with soap and water before touching your eyes, nose, or mouth. Do not use hand sanitizer as it might increase the chances that you will absorb fentanyl through the skin.
How many people have died from fentanyl?
According to the National Institute on Drug Abuse, 106,699 people died from fentanyl in 2021 across the United States. Over 70,000 males and 30,000 females died from fentanyl in 2021.